Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
Net letter
2013:79:1;135-135
doi: 10.4103/0378-6323.104691
PMID: 23254751

Warfarin-induced calciphylaxis in a chronic hypercalcemic patient

Yu-Chen Huang1 , Che-Yi Chou2 , Yuh-Mou Sue3 , Chun-Hong Hu1
1 Department of Dermatology, Wan Fang Hospital, Taipei Medical University, Taipei, Taiwan
2 Department of Dermatology, Taipei Medical University Hospital, Taipei, Taiwan
3 Department of Internal Medicine, Division of Nephrology, Wan Fang Hospital, Taipei Medical University, Taipei, Taiwan

Correspondence Address:
Chun-Hong Hu
Department of Dermatology, Wan Fang Hospital, No. 111, Sec. 3, Xinglong Rd., Wenshan Dist., Taipei City 116
Taiwan
How to cite this article:
Huang YC, Chou CY, Sue YM, Hu CH. Warfarin-induced calciphylaxis in a chronic hypercalcemic patient. Indian J Dermatol Venereol Leprol 2013;79:135
Copyright: (C)2013 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Calciphylaxis most commonly occurs in patients with end-stage renal disease under dialysis. Warfarin is a risk factor for calciphylaxis in uremic patients, but is rarely known to induce calciphylaxis in non-uremic patients. We report herein a warfarin-induced calciphylaxis in a patient with chronic hypercalcemia.

A 19-year-old male patient with history of persistent hypercalcemia of unknown cause and chronic renal insufficiency for 1 year presented himself with extensive painful necrotic ulcer over bilateral legs for 4 months [Figure - 1]. Review of history showed that he received bilateral iliac vein stenting for the iliac vein compression syndrome. He then received warfarin after the stent implantation. One month after warfarin treatment, he developed progressive painful ulceration on bilateral legs within 1 week. The results of laboratory examination indicated elevated serum creatinine (2.1 mg/dL), calcium (12.9 mg/dL), normal phosphate (4 mg/dL) and decreased intact parathyroid hormone (6.32 ng/L). The findings of urine analysis were mild proteinuria and hematuria. Renal sonography was found to have bilateral renal stones and right hydronephrosis. The titre values of antinuclear antibody, rheumatoid factor, antineutrophil cytoplasmic antibody, antiphospholipid antibody and cryoglobulin were all negative. The result of immunoelectrophoresis showed no monoclonal gammopathy. As shown in [Figure - 2], the specimen picture of skin biopsy presented subcutaneous calcium deposits with diffuse panniculitis and fat necrosis. [Figure - 3] shows calcification within the media of small- and medium-sized arterioles, with extensive intimal hyperplasia and fibrosis. We suspected a warfarin-induced calciphylaxis and shifted it to aspirin. The ulcerations were managed by local wound care, and gradually healed with residual scars within 5 months. At that time, all our survey for hypercalcemia only revealed a high 1,25 (OH) vitamin D3 (67 pg/mL), and no etiology of hypervitaminosis D could be identified. Patient′s hypercalcemia was persistent and we educated him not to take warfarin anymore.

Figure 1: Widespread necrotic ulcerations over the right leg
Figure 2: Calcification within the arterioles and subcutaneous calcium deposits with panniculitis and fat necrosis (H and E, x100)
Figure 3: Circumferential medial calcific deposit in an arteriole with extensive intimal hyperplasia and fibrosis (H and E, x400)

Except calciphylaxis, we need to consider the conditions of antiphospholipid syndrome or vasculitis in a patient with extensive necrotic ulcerations. We could exclude those diseases by adequate laboratory workup and the typical histological findings of calciphylaxis.

In non-uremic patients, primary hyperparathyroidism, malignancy and connective tissue diseases are the most commonly found underlying diseases. [1] Other possible causes in calciphylaxis include high calcium phosphate product and hypercoaguability. But, only few reports exist in the literature to describe warfarin-induced calciphylaxis in non-uremic patients. [2],[3] Warfarin can inhibit the activation of matrix G1A protein, which inhibits vascular calcification and reduces functional protein C levels to cause hypercoaguability. [4] Our patient had persistent hypercalcemia and was triggered by warfarin therapy. Combination of hypercalcemia and warfarin therapy can lead to calciphylaxis. To the best of our knowledge, this is the first report of warfarin-induced calciphylaxis in a non-uremic hypercalcemic patient.

Calciphylaxis is a condition with high morbidity and mortality usually due to infection. Intravenous sodium thiosulfate is a novel treatment for calciphylaxis through the probable mechanism of dissolving insoluble calcium salts in tissue into soluble calcium thiosulfate. [5] The current therapeutic trend for calciphylaxis consists of reducing calcium phosphate product, improving hypercoaguability, improving wound care, prevention of infection and using a trial of intravenous sodium thiosulfate. Avoiding warfarin in a high-risk patient and halting it in a patient with existing calciphylaxis are important.

References
1.
Nigwekar SU, Wolf M, Sterns RH, Hix JK. Calciphylaxis from nonuremic causes: A systematic review. Clin J Am Soc Nephrol 2008;3:1139-43.
[Google Scholar]
2.
Asobie N, Wong E, Cook MG. Calciphylaxis in a diabetic patient provoked by warfarin therapy. Clin Exp Dermatol 2008;33:342-4.
[Google Scholar]
3.
Banerjee C, Woller SC, Holm JR, Stevens SM, Lahey MJ. Atypical calciphylaxis in a patient receiving warfarin then resolving with cessation of warfarin and application of hyperbaric oxygen therapy. Clin Appl Thromb Hemost 2010;16:345-50.
[Google Scholar]
4.
Howe AM, Webster WS. Warfarin exposure and calcification of the arterial system in the rat. Int J Exp Pathol 2000;81:51-6.
[Google Scholar]
5.
Schlieper G, Brandenburg V, Ketteler M, Floege J. Sodium thiosulfate in the treatment of calcific uremic arteriolopathy. Nat Rev Nephrol 2009;5:539-43.
[Google Scholar]
Show Sections